By kimod1013 Latest Reply 2011-05-02 15:05:19 -0500
Started 2011-04-30 09:13:08 -0500

I was taken off these meds this week. I did just as instructed…gradually built up to two a day. Took with food. My stomach just could not tolerate either one of these. I was on Metformin for 3 weeks with stomach cramps and food going thru me after every meal! I was put on extended release and within 2 days the same symptoms. For some reason I cannot tolerate this med. I lost 12 pounds in 3 weeks! Not a good way to lose weight!!!! The Dr. has doubled the glyburide and I seem to be doing fine. Has anyone else had problems?

13 replies

Sweet Potatoe
Sweet Potatoe 2011-05-02 15:05:19 -0500 Report

So sorry to hear of your sickness. I take metformin now. I had stomach issues for about 5 days. Nothing after that. I was put on metformin ER last week, but I prefer the metformin. Glad to hear you are doing well on glyburide.

tabby9146 2011-05-01 18:12:26 -0500 Report

glad you are doing fine now. When I was on Metformin, back at end of '09 first of '10, it did not bother me at all and I' had heard about how it affected so many and was kind of worried about that.

MrsCDogg 2011-05-01 05:44:03 -0500 Report

I currently take Janumet. A combination of Januvia and Metformin. For about the first 3 weeks I was miserable with all of those lovely symptoms everyone has mentioned. I had to take Imodium at least every other day to be even half way ok. But for the last week I've been doing fine. I'd had the same symptoms before but not all the time. Periodically I'd be very sick with them. Then they would totally go away and I'd be fine. Then I went to a new doctor and we talked about my meds and he told me that's exactly they way metformin acts. He wanted me to try to stick it out so I am. My A1c was not quite where he wanted it to be and that's when he put me on Janumet. However, now I have some really nasty low blood sugars. I guess it's a trade off.

VickieF 2011-05-01 02:45:12 -0500 Report

I was on metformin for a couple of years. At first I did not conect the Umm tummy problems with the med. It got to the point that for a twenty minute ride from home to the biggest small town close to me, I had to know where every bathroom was. That was on top of several doses of Imodium. I could not leave home before about 11-12 o'clock, even getting up at 7am. My NP finally made an appointment for me to see a real Doctor who took me off of the Metformin telling us that diahrea was a common side effect of it. Well, who knew.We learn something new every day. Within days of stopping it my problem was gone. LOL How nice not to have to make all them stops.

jayabee52 2011-04-30 16:09:01 -0500 Report

The only problem I can attribute to Met was when I was taking it my kidneys shut down due to a kidney infection and I had to go on hemodialysis. I didn't know at the time I was taking it that it could cause kidney problems, but found that out here on DC. But apparently the Drs in the hospital did, because they moved me to using insulin from that time on.

I lost weight — a lot of weight — at the time I was in the hospital and the 10 mos I was on dialysis. My weight before the kidney shutdown was approaching 225 lbs +. My weight during dialysis was about 160 lbs. My mom hadn't seen me for nearly a year, and when she finally saw me she was shocked and cried because I looked so sick and my color was pale. And this was about 4 months following the renal failure. The kidney infection nearly killed me.

Nobody at the time blamed Met. But I have come to suspect that it may have been a big factor in my kidney problems.


VickieF 2011-05-01 02:48:52 -0500 Report

How are your kidneys doing now? I hope it was not a permanet problem. Went through that with my Mom. The diet for that was not pleasant for her. I do hope you are better.

jayabee52 2011-05-01 03:31:05 -0500 Report

My dialysis was only for 10 months then they took blood tests for a suspected heart problem. (actually it was referred pain from my bladder as my prostrate blocked my urine flow completely and the bladder was way too full.) In those blood tests it was discovered my kidneys were working well enough to Dc the dialysis.

My kidneys are weak. I'm at the lower end of "stage 3 " CKD almost into stage 4. by % of GFR (glomular filtration rate) I have left. After stage 4 its back to dialysis. Of course I'm careful not to do anything which threatens a decrease in GFR. Melding a renal eating plan and a Diabetic plan is not easy, and some places I have to "punt" and take my chances. Mostly I defer to the diabetic plan with elements of the renal plan added. I am slowly slipping back into ESRD (the stage of dialysis or transplant). But I pray I can hold that off long enough to not have to go on dialysis before I die. But I have maintained my fistula in good shape so it's ready to use should I ever need it. Thanks for asking Vicki.

pixsidust 2011-04-30 13:01:03 -0500 Report

Metformin causes the trots for the first couple of months. I kept my Immodium AD around to combat it while I was getting used to it. The important thing is that you are doing fine.

Kirla 2011-04-30 09:45:42 -0500 Report

I took it for about 7 weeks. I put up with most of the side effects but when the muscle cramps started and I read that I should go to the emergency room I just stopped taking it. Have been able to control my blood sugar with a low carb diet for about 2 years now. Haven’t had to take any meds since April 2009.